Missouri, 2024

Strong Wind in Missouri, December 29, 2024

December 29, 2024 · NWS PAH · 1 event in 1 county or zone

A rapidly developing low pressure system moved northeastward through the Quad State region from the evening of the 28th through the morning of the 29th. Winds on the backside of this system produced a gust to 42mph at a Mesonet site in Mississippi County early morning on the 29th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A rapidly developing low pressure system moved northeastward through the Quad State region from the evening of the 28th through the morning of the 29th. Winds on the backside of this system produced a gust to 42mph at a Mesonet site in Mississippi County early morning on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 29, 3:39 AM CST, 1 hour 51 minutes earlier. Its key messages:

  • Gusty gradient winds will increase this morning through early afternoon, and a Wind Advisory has been issued for parts of southwest IN, southeast IL, and western KY through early this afternoon.
  • After a brief lull Monday, another weak disturbance will bring light rain Monday night through Tuesday.
  • A significant cool down and drier conditions will kick off the first few days of 2025.
Area forecast discussion, Dec 29, 3:39 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
339 AM CST Sun Dec 29 2024

.KEY MESSAGES...

- Gusty gradient winds will increase this morning through early
  afternoon, and a Wind Advisory has been issued for parts of
  southwest IN, southeast IL, and western KY through early this
  afternoon.

- After a brief lull Monday, another weak disturbance will bring
  light rain Monday night through Tuesday.

- A significant cool down and drier conditions will kick off the
  first few days of 2025.

&&

.UPDATE...
Issued at 337 AM CST Sun Dec 29 2024

The Flood Watch has been canceled a few hours early. Rainfall
rates have decreased to about 0.25-0.50"/hr at most, which will
be low enough to keep additional flooding issues from developing
this morning.

&&

.DISCUSSION...
Issued at 218 AM CST Sun Dec 29 2024

Today and tonight... Active weather will continue across the
region today. As a 1004 mb surface low continues to deepen
across the Mid-South, widespread moderate to locally heavy rain
has been present across the forecast area. Over the ongoing
Flood Watch, widespread rainfall totals of 1-2" have already
been logged, and several instances of flooding of low-lying
areas have been reported. Rain coverage will become more
isolated/scattered early this morning as a pronounced dry slot
moves northward into much of west KY and southwest IN. However,
additional light to moderate rain from a trailing deformation
band will push across the area this morning through this
afternoon. Expecting roughly an additional 0.5-1.0" of rain through
this time period. Given the breaks in the rain and lower
rainfall rates with the deformation band, the Flood Watch may be
able to be canceled a few hours early if no additional flooding
problems develop.

The other story of the day will be the gradient wind. As the
surface low pushes northeast through the Ohio Valley today, a
sting jet-type feature will wrap behind it. Models bring a swath
of W-NW 50-60 kt 850 mb winds through the region this morning
through the early afternoon. The challenge is how much of that
wind will mix down to the surface. BUFKIT soundings showed
enough wind mixing down across the eastern half of the region to
issue a Wind Advisory for southwest IN, southeast IL (east of
I-57) and parts of west KY east of the LBL region from 13-20z.
While any one location will only see 2-3 hours of 40-45 mph
gusts, this duration will likely be enough to cause some issues
with uprooted trees in soggy soils as well as unsecured outdoor
objects getting loose. The winds will quickly die down late this
afternoon as the upper-level winds relax.

Temperatures today will remain very mild, staying steady in the
lower to middle 50s, then gradually falling this afternoon into
tonight as CAA ramps up. A trailing H5 vorticity lobe will also
kick off some isolated to widely scattered showers and perhaps
a thunderstorm (thanks to very cold air aloft) early tonight
mainly east of the Mississippi River. Temperatures tonight will
remain well above normal, only falling into the lower to middle
40s.

Monday through Tuesday night... The region will remain under
mild zonal flow aloft Monday through Tuesday. While Monday will
be dry during the daytime hours, a weak shortwave will kick off
fairly widespread light rain Monday night through most of
Tuesday. By Tuesday night, another 0.10-0.25" of rain is
forecast, with the highest totals along the Interstate 64
corridor. High temperatures Monday will be slightly cooler, but
still above normal in the upper 40s to lower 50s.

Wednesday through Saturday night... A pattern change to a much
colder and somewhat drier weather pattern is still on track for
the first few days of 2025. Following the departure of Tuesday's
disturbance, a broad cyclonic troughing pattern will take shape
over the eastern and central CONUS. This will allow for a more
winter-like air mass to return. For New Year's Day (Wednesday)
and Thursday, temperatures will return to near normal values,
with highs in the upper 30s to lower/middle 40s and overnight
lows in the middle to upper 20s in most areas. For Friday into
next weekend, 850 mb temperatures will fall to -5 to -10C,
which will yield temperatures slightly below normal. High
temperatures will reach the middle to upper 30s in most spots,
with lows in the lower to middle 20s.

While this pattern looks mainly dry, a couple of weak
disturbance within the cyclonic flow pattern will bring chances
for light precipitation. The first system will pass Thursday
night, and may kick off some flurries or light snow showers (no
accumulation expected as of now). The second system will enter
the fray this weekend, mainly Saturday night and beyond. This
system may have a bit more moisture to work with, which could
result in possibly some light sticking snow. However, at this
range, it's really much too early to say confidently that this
solution will hold.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1142 PM CST Sat Dec 28 2024

Rain continues to move through the Quad State, with a slot of
reduced precipitation coverage approaching far Western Kentucky
from the south. Thunder has not become an issue this evening.
Wrap-around showers end the precipitation through the morning.
Winds are increasing to around 10 kts gusting to 20 kts, with
stronger winds expected at the tail end of the rain during the
morning with gusts up to 25-30 kts possible, mainly in the
eastern half of the Quad State. Vsby reductions to MVFR or IFR
will be frequent with heavier rainfall. Cigs are bouncing around
with the lowest cloud layer. Pockets of IFR to even LIFR cigs
will occur, with a general rise to MVFR during the day, and
areas of VFR becoming likely late in the TAF period except in
the northeast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 7 AM this morning to 2 PM CST this
     afternoon for ILZ076>078-082-083-086-087-090-091.
MO...None.
IN...Wind Advisory from 7 AM CST /8 AM EST/ this morning to 2 PM
     CST /3 PM EST/ this afternoon for INZ081-082-085>088.
KY...Wind Advisory from 7 AM this morning to 2 PM CST this
     afternoon for KYZ007-010>022.

&&

UPDATE...DWS
DISCUSSION...DWS
AVIATION...ATL
Hazardous weather outlook, Dec 29, 3:43 AM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
343 AM CST Sun Dec 29 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
343 AM CST Sun Dec 29 2024 /443 AM EST Sun Dec 29 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Strong gradient winds from the west-northwest are expected this
morning through early afternoon. Across southeast Illinois,
southwest Indiana, and the Kentucky Pennyrile, wind gusts of 40 to
45 mph are expected. See the Wind Advisory for details.

Across southeast Missouri, southwest Illinois, and the Kentucky
Purchase region, wind gusts of 25 to 35 mph are expected mainly
this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of high wind gusts or wind damage would be
appreciated.

DWS

In the hours before

Local storm report, Dec 28, 11:56 PM CST, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1156 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     Flood            4 ESE Dycusburg         37.15N 88.11W
12/28/2024                   Lyon               KY   Dept of Highways

            KY Highway 1943 with high water near the
            Skinframe Creek bridge.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Mississippi

When
December 29, 5:30 AM CST
Where
Mississippi forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

The wind observation was at a Mesonet station in Dorena.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226417.